Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Great Falls, MT

August 10, 2005Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2005, 4:02 AM MDT for Fergus County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 4:02 AM MDT (10:02 UTC)
Expired
Aug 10, 2005, 4:45 AM MDT
In force
43 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 171 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 101002
SVRTFX
MTC027-101045-
/O.NEW.KTFX.SV.W.0090.050810T1002Z-050810T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
402 AM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA

* UNTIL 445 AM MDT

* AT 355 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WINIFRED...MOVING EAST AT 30 MPH.

THIS ALSO INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 67 AND 83.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4765 10942 4748 10948 4731 10865 4756 10857

$$
2 follow-up statements
000 
WWUS55 KTFX 101021
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 AM MDT WED AUG 10 2005

MTC027-101045-
/O.CON.KTFX.SV.W.0090.000000T0000Z-050810T1045Z/
FERGUS MT-
421 AM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 AM MDT FOR NORTH
CENTRAL FERGUS COUNTY...

AT 411 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST
OF WINIFRED...MOVING EAST AT 35 MPH.

THIS ALSO INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 68 AND 86.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4765 10942 4748 10948 4732 10865 4759 10858

$$

BLANK
000 
WWUS55 KTFX 101042
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 AM MDT WED AUG 10 2005

MTC027-101052-
/O.EXP.KTFX.SV.W.0090.000000T0000Z-050810T1045Z/
FERGUS MT-
442 AM MDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS COUNTY
EXPIRES AT 445 AM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.

LAT...LON 4765 10942 4748 10948 4732 10865 4759 10858

$$

BLANK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:58 AM MDT, 4 minutes earlier.

Area forecast discussion, Aug 10, 3:58 AM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 AM MDT WED AUG 10 2005

.DISCUSSION...

TODAY THROUGH FRIDAY...AREA WILL REMAIN UNDER WESTERLY FLOW ALOFT
TODAY AND MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS THE
NORTHERN ZONES LATER THIS MORNING AND AFTERNOON. WILL CONTINUE WITH
THE IDEA OF CHANCE POPS FOR THE NORTHERN ZONES AND SLIGHT CHANCE
POPS FOR THE SOUTHERN ZONES. IT LOOKS LIKE THERE WILL BE ENOUGH
INSTABILITY AND WIND SHEAR TO MENTION THE THREAT OF STRONGER
THUNDERSTORMS...MAINLY OVER THE CENTRAL ZONES. THURSDAY INTO FRIDAY
MODELS INDICATE THE AREA WILL COME UNDER THE INFLUENCE OF CANADIAN
AIR WILL WILL RESULT IN COOLER TEMPERATURES BY FRIDAY. THURSDAYS
HIGH TEMPERATURES WILL BE TRICKY IN THE NORTH DUE TO UNCERTAINTIES
WITH THE TIMING OF THE CANADIAN COLD FRONT. HAVE OPTED TO LEAVE
INHERITED FORECAST HIGH TEMPERATURES FOR THURSDAY ALONE FOR NOW.
COOLER CANADIAN AIRMASS WILL BE OVER THE AREA FRIDAY AND CLOUD COVER
COULD ALSO HELP HOLD HIGH TEMPERATURES DOWN. THERE COULD BE SOME
WEAK SHORTWAVES THURSDAY INTO FRIDAY AND EXPECT SOME MOISTURE TO BE
IN PLACE MAINLY OVER THE NORTHERN ZONES. WITH UPSLOPE FLOW ALSO IN
PLACE OVER THE NORTHERN ZONES WILL CONTINUE THE SLIGHT CHANCE TO
CHANCE POPS. IN THE SOUTH EXPECT LESS MOISTURE BUT ALSO BETTER
INSTABILITY SO WILL CONTINUE WITH SLIGHT CHANCE POPS THERE.

FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN
GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM
CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE
PERIOD. TEMPS WILL BE WELL BELOW NORMAL SATURDAY WITH CANADIAN
SURFACE HIGH HIGH PRESSURE OVER NORTHCENTRAL MT...THEN MODERATE SOME
ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY
NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN
ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS
WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY.
OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER
ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S
IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE
WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A
SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY
LIGHT THROUGH THE PERIOD. HOENISCH

TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF
DURING THIS PERIOD.  SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT
COOL CONDITIONS.  BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH
WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY.  LIMITED MOISTURE IN
THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR
SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA.  WARMER AIR IN THE
SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES
WEDNESDAY.   EK

&&

.AVIATION...
UPDATED 0455Z.
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE
MONTANA/CANADIAN BORDER AS WELL OVER CENTRAL MONTANA WITH ISOLATED
SHOWERS AND THUNDERSTORMS MOVING OVER SOUTHWESTERN ZONES. ACTIVITY
WILL CONTINUE THROUGH THE NIGHT AS IT MOVES EASTWARD. COOLER
TEMPERATURES OVER GLACIER COUNTY LOOK TO BE ON TRACK AS NEXT COLD
FRONT MAKES ITS WAY DOWN FROM ALBERTA. ONLY CHANGES WILL BE FOR
TONIGHT FOR CHANCE OF PRECIPITATION FOR EASTERN PORTION OF ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  52  82  48 /  30  20  20  20
CTB  72  48  68  45 /  30  20  30  30
HLN  87  56  86  55 /  20  10  10  10
BZN  86  48  86  47 /  20  20  10  10
WEY  76  39  77  41 /  20  20  20  20
DLN  84  49  84  49 /  20  10  10  10
HVR  80  51  77  50 /  30  30  30  20
LWT  80  51  78  48 /  30  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM....HOENISCH/KURDY
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 8:21 AM MDT, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 AM MDT TUE AUG 9 2005

MTZ008>015-044>055-101430-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
821 AM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE ACROSS SOUTHERN AND CENTRAL
MONTANA THIS MORNING. THUNDERSTORMS WILL INCREASE OVER THE ENTIRE
AREA THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
EARLY WEDNESDAY AFTERNOON AND PERSIST INTO WEDNESDAY EVENING. A
FEW OF THE STORMS COULD BE SEVERE WITH STRONG WIND GUSTS AND LARGE
HAIL.

EXPECT A CHANGE IN THE WEATHER FRIDAY THROUGH SUNDAY AS MUCH COOLER
TEMPERATURES AND UNSETTLED WEATHER MOVES DOWN FROM CANADA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:14 PM MDTSevere Thunderstorm WarningTFXPondera46 min
Aug 9, 6:16 PM MDTSevere Thunderstorm WarningTFXMadison51 min
Aug 9, 6:18 PM MDTSevere Thunderstorm WarningTFXGlacier57 min
Aug 9, 6:59 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Aug 10, 2:27 AM MDTSevere Thunderstorm WarningTFXChouteau65 min
Aug 10, 7:56 AM MDTSevere Thunderstorm WarningTFXBeaverhead47 min
Aug 10, 2:01 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill47 min
Aug 10, 2:41 PM MDTSevere Thunderstorm WarningTFXBlaine79 min
Aug 10, 3:43 PM MDTSevere Thunderstorm WarningTFXBlaine77 min
Aug 10, 3:56 PM MDTSevere Thunderstorm WarningTFXBlaine43 min
Aug 10, 4:12 PM MDTSevere Thunderstorm WarningTFXBroadwater39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.